Alert archive / Iowa / Tornado Warnings in 2001
Tornado Warning 71, NWS Omaha, NE
NWS Omaha, NE issued this tornado warning at Aug 17, 2001, 6:27 PM CDT for Monona County, Iowa; Thurston County, Nebraska. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Aug 17, 2001, 6:27 PM CDT (23:27 UTC)
- Expired
- Aug 17, 2001, 7:15 PM CDT
- In force
- 48 min
- Issued by
- NWS Omaha, NE
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Monona County, IA, Thurston County, NE
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 17, 7:00 PM CDT | Hail 1 | Onawa, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 17, 5:30 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.5 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1475 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- -21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
113 WFUS53 KOAX 172327 TOROMA IAC133-NEC173-180015- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE OMAHA NE 627 PM CDT FRI AUG 17 2001 THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A * TORNADO WARNING FOR... EASTERN THURSTON COUNTY IN NORTHEAST NEBRASKA WESTERN MONONA COUNTY IN WEST CENTRAL IOWA * UNTIL 715 PM CDT * AT 621 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A TORNADO 5 MILES NORTH OF WINNEBAGO...OR ABOUT 14 MILES SOUTH OF SIOUX CITY...MOVING SOUTHEAST AT 20 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... MACY AROUND 700 PM CDT IF YOU ARE IN THE PATH OF A TORNADO...GO TO A BASEMENT. IF A BASEMENT IS NOT AVAILABLE...TAKE COVER IN AN INTERIOR ROOM ON THE LOWEST LEVEL OF YOUR HOME OR BUSINESS. AVOID WINDOWS. LAT...LON 4232 9663 4206 9637 4211 9617 4236 9640 POLLACK
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at Aug 17, 2:15 PM CDT, 4 hours 12 minutes earlier.
Area forecast discussion, Aug 17, 2:15 PM CDT, 4 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 215 PM CDT FRI AUG 17 2001 PRIMARY CONCERN IS THE POTENTIAL FOR SHOWERS AND TSTMS INTO MID MORNING SATURDAY. SFC ANLYS EARLY THIS AFTN SHOWED A CDFNT DROPPING SWD FROM THE NRN PLAINS AND A TROF OF LOW PRES FROM ERN SD INTO KS. SHORTWAVE IN WATER VAPOR STLT IMAGERY CONTD TO DROP SEWD ALONG A LINE FROM SERN SD TO NWRN NE. LBF SOUNDING FROM THIS MORNING SHOWED DECENT MOISTURE AROUND THE 850 MB LEVEL...AND THE 850 MB THETA E AXIS SHOULD BE OVER OUR FCST AREA LATER THIS AFTN INTO THE EVENING. SHOWERS AND TSTMS SHOULD INCREASE IN COVERAGE THROUGH 00Z. THERE IS SOME SMALL RISK OF SEVERE STORMS...WITH HAIL THE MAIN THREAT. ANOTHER AREA OF LIFT SHOULD MOVE INTO THE AREA LATER TNGT AS STRONGER VORT MAX MOVES SOUTH. PREVIOUS FCST OF LOWS IN THE MID 50S NORTH TO NEAR 60 SOUTH STILL SEEMS REASONABLE. MODELS ARE SLOWER WITH SOUTHWARD PROGRESSION OF FRONT AND VORT MAX COMPARED TO PREVIOUS RUNS. HELD ONTO SMALL POPS FOR SERN PART OF FCST AREA INTO SATURDAY MORNING. THEN SUBSIDENCE WILL PREVAIL. SHOULD HAVE SCT TO BKN CU/SC DEVELOP DURING THE DAY ESPECIALLY OVER WRN IA AND FAR ERN NE...BASED ON THE 850 MB RH PROGS. DECENT MIXING SHOULD HELP OFFSET THE CAA...SO HIGHS IN THE MID 70S TO LOWER 80S ARE EXPECTED. IT SHOULD CLEAR OFF AND GET PRETTY COOL SATURDAY NIGHT...WITH LOWS NEAR 50 NORTH AND IN THE 50S SOUTH. THE NEXT CHANCE OF PCPN WILL BE LATE SUNDAY NIGHT IN NERN NE...WITH APPROACHING VORT MAX. IN THE EXTENDED RANGE...500 MB FLOW BECOMES SWLY BY TUESDAY AS THE RIDGE AXIS SHIFTS EWD. .OMA...NONE. MILLER
In the hours before
Special weather statement, Aug 17, 5:09 PM CDT, 1 hour 18 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-180400- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 510 PM CDT SAT AUG 18 2001 STORM SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING IN EASTERN NEBRASKA AND SOUTHWEST IOWA. AN UPPER AIR DISTURBANCE MOVING SOUTHEAST ACROSS THE REGION ALONG WITH A COLD FRONT...WILL INTERACT WITH A MOIST AND UNSTABLE AIR MASS TO BRING A CHANCE FOR THUNDERSTORMS TO EASTERN NEBRASKA AND SOUTHWEST IOWA TONIGHT. BASED ON ATMOSPHERIC INSTABILITY AND WIND SHEAR...A FEW OF THESE STORMS COULD BECOME SEVERE WITH SOME LARGE HAIL AND DAMAGING WINDS POSSIBLE. ALTHOUGH THE CHANCE FOR THUNDERSTORMS APPEAR THAT IT WILL CONTINUE THROUGH THE NIGHT...THE MAIN RISK FOR SEVERE STORMS IS EXPECTED BEFORE 1100 PM. GW
Nearby
Tornado Warnings in Iowa, 2001Tornado Warnings in Nebraska, 2001Every tornado warning in 2001Tornadoes in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.